Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 141, NWS Kansas City, MO

June 9, 2008Atchison County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 9, 2008, 6:22 PM CDT for Atchison County, Nodaway County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2008, 6:22 PM CDT (23:22 UTC)
Expired
Jun 9, 2008, 6:47 PM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Atchison County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 147 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 092322
SVREAX
MOC005-147-100000-
/O.NEW.KEAX.SV.W.0141.080609T2322Z-080610T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHWEST MISSOURI
  WESTERN NODAWAY COUNTY IN NORTHWEST MISSOURI

* UNTIL 700 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES EAST OF FAIRFAX...OR 10 MILES SOUTHEAST
  OF TARKIO...AND MOVING EAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHEASTERN ATCHISON AND WESTERN NODAWAY COUNTIES.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4032 9509 4026 9532 4027 9532 4037 9532
      4043 9513
TIME...MOT...LOC 2322Z 263DEG 15KT 4036 9522

$$

DB
2 follow-up statements
000 
WWUS53 KEAX 092333
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT MON JUN 9 2008

MOC005-147-100000-
/O.CON.KEAX.SV.W.0141.000000T0000Z-080610T0000Z/
NODAWAY MO-ATCHISON MO-
633 PM CDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ATCHISON AND WESTERN NODAWAY COUNTIES UNTIL 700 PM CDT...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES EAST OF FAIRFAX...OR 10 MILES
SOUTHEAST OF TARKIO...MOVING EAST AT 8 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN ATCHISON AND WESTERN NODAWAY COUNTIES.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4032 9509 4026 9532 4027 9532 4037 9532
      4043 9513
TIME...MOT...LOC 2333Z 291DEG 7KT 4034 9523

$$

DB
000 
WWUS53 KEAX 092347
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT MON JUN 9 2008

MOC005-147-092357-
/O.CAN.KEAX.SV.W.0141.000000T0000Z-080610T0000Z/
NODAWAY MO-ATCHISON MO-
647 PM CDT MON JUN 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ATCHISON AND
WESTERN NODAWAY COUNTIES IS CANCELLED...

AT 643 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 4032 9509 4026 9532 4027 9532 4037 9532
      4043 9513
TIME...MOT...LOC 2347Z 291DEG 7KT 4033 9520

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:08 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 9, 3:08 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
308 PM CDT MON JUN 9 2008

.DISCUSSION...

SHORT TERM (TONIGHT-WEDNESDAY)...

HIGH LEVEL CLOUD DEBRIS STREAMING NORTH FROM REJUVENATED MCS ALONG
THE RED RIVER HAS HAMPERED TEMPERATURES TODAY...ALTHOUGH LIGHT
STRATIFORM RAIN SHIELD LARGELY SHIFTED SOUTH OF THE AREA BEFORE
NOON. NARROW BAND OF SHOWERS LARGELY TIED TO 700MB CONVERGENCE AND
MODERATE FRONTOGENESIS WILL PERSIST FOR SEVERAL HOURS FROM MOUND
CITY KS TO HARRISONVILLE...FAYETTEVILLE AND WAVERLY BEFORE
DISSIPATING. THIS SHOULD NOT IMPACT THE KC METRO.

EVENTUALLY MCS DEBRIS AND LOWER CLOUD COVER BENEATH SHOULD TRANSLATE
EAST OF THE AREA THIS EVENING AS 500MB TROUGH AXIS SWINGS BY. DRIER
BOUNDARY LAYER AIR OVER NEB/KS HAS BEEN SLOW TO WORK EAST WITH
EFFECTIVE COLD FRONT/DRYLINE STILL ANCHORED JUST TO OUR WEST. THIS
MAY SET THE STAGE FOR A RARE JUNE FOG LATE TONIGHT AS LOW LEVEL
MOISTURE REMAINS ABUNDANT AND SKIES GRADUALLY CLEAR AND WINDS
DIMINISH WITH SURFACE HIGH BECOMING ESTABLISHED OVER THE OZARKS.

PERSISTENT DEEP MID/UPPER CYCLONE OVER THE NORTHERN ROCKIES AND
SOUTHERN ONTARIO WILL MAINTAIN A ZONAL PACIFIC ORIENTED FLOW ACROSS
THE NATIONS MID SECTION FOR THE NEXT COUPLE OF DAYS WITH WEAK
SHORTWAVE RIDGING BETWEEN. THIS SHOULD PROMOTE FAIR/DRY WEATHER
ACROSS THE REGION THROUGH WEDNESDAY AS SEVERAL COMPACT SHORTWAVES
ARE EJECTED INTO THE NORTHERN PLAINS. FEW CHANGES MADE
TOMORROW/WEDNESDAY WITH TEMPERATURES WARMING BACK INTO THE LOW-MID
80S TOMORROW AND UPPER 80S TO NEAR 90F ON WEDNESDAY.

BOOKBINDER

MEDIUM RANGE (THURSDAY-MONDAY)...

MAIN FORECAST CONCERN THROUGH THE MEDIUM RANGE WILL BE WITH THE
UPPER LEVEL TROUGH EXPECTED TO AFFECT THE AREA FOR THE LATTER
PORTIONS OF THE WEEK. SHOWER AND THUNDERSTORM ACTIVITY MAY BE
ONGOING AT THE START OF THE PERIOD IN THE FORM OF AN MCS ACROSS
PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA FUELED BY 50-60 KT
LLJ. THIS ACTIVITY IS EXPECTED TO CREEP INTO NORTHWEST MISSOURI BY
THURSDAY MORNING AS AN UPPER LEVEL TROUGH SWINGS ACROSS THE NORTHERN
PLAINS AND ITS ASSOCIATED SFC FRONT SLIDES INTO THE AREA. ACTIVITY
MAY TEND TO WEAKEN DURING THE MID MORNING HOURS AS LLJ VEERS AND
WEAKENS A BIT. HOWEVER...ADDITIONAL DEVELOPMENT IS EXPECTED DURING
THE AFTERNOON AND EVENING HOURS AS THE AFOREMENTIONED FRONT PUSHES
SOUTHEASTWARD. DEPENDING ON AVAILABLE INSTABILITY DURING THE
AFTERNOON HOURS...SOME OF THIS ACTIVITY MAY BECOME STRONG TO SEVERE
GIVEN AMOUNT OF DEEP LAYER SHEAR PRESENT.

ACTIVITY WILL SLOWLY MOVE OUT OF THE AREA DURING THE DAY FRIDAY WITH
DRIER AIR MOVING IN BY FRIDAY NIGHT AND SATURDAY. BROAD UPPER LEVEL
RIDGING EXPECTED TO BECOME ESTABLISHED ACROSS THE ROCKIES DURING
THE BEGINNING OF THE WORK WEEK LEADING TO GRADUALLY WARMING TEMPS
ACROSS THE CENTRAL PLAINS AND MIDWEST. EMBEDDED SHORT WAVE TROUGH
MAY TRAVERSE THE AREA DURING THE LATTER PARTS OF THE WEEKEND BUT
HAVE ONLY INCLUDED SLIGHT CHC POPS DUE TO UNCERTAINTY IN RESOLVING
EMBEDDED WAVES THIS FAR OUT.

DEROCHE

&&

.AVIATION...

MID-HIGH CLOUDS ASSOCIATED WITH CONVECTIVE DEBRIS OVER THE SRN
PLAINS/OZARKS SHOULD GRADUALLY DIMINISH ACROSS THE TERMINALS OVER
THE NEXT COUPLE OF HOURS.

MVFR STRATUS APPEARS VERY CLOSE TO KMKC AND MAY BRUSH THE DOWNTOWN
TERMINAL BETWEEN 19 AND 22Z ALTHOUGH NO PRECIPITATION IS EXPECTED.

ONCE SKIES CLEAR THIS EVENING...CONDITIONS MAY BE FAVORABLE FOR A
RARE JUNE FOG EVENT OVER THE AREA GIVEN RECENT RAINFALL AND LACK OF
A STRONG LOW LEVEL DRY PUSH OVERNIGHT. FOR NOW HAVE GONE WITH THE
TYPICAL MVFR VIS FORECAST AT ST. JOSEPH BUT THIS MAY NEED TO BE
ANALYZED FURTHER THIS EVENING GIVEN THE FAIRLY UNIQUE SETUP IN PLACE
FOR THIS TIME OF YEAR.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 9, 1:00 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON JUN 9 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 THUNDERSTORMS WILL AGAIN BE POSSIBLE DURING THE THURSDAY AND
 THURSDAY NIGHT TIMEFRAME. STRONG STORMS MAY BE POSSIBLE...
 HOWEVER...IT IS TOO EARLY TO TELL IF ORGANIZED SEVERE WEATHER WILL
 BE OCCURRING. ANY ADDITIONAL RAINFALL WILL ALSO CONTINUE TO
 AGGRAVATE THE FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED.

BOOKBINDER

In the hours before

Special weather statement, Jun 9, 5:55 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT MON JUN 9 2008

MOZ002-092330-
NODAWAY-
555 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN NODAWAY COUNTY UNTIL
630 PM CDT...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOPKINS...OR 12 MILES NORTH OF MARYVILLE...
MOVING EAST AT 13 MPH.

THIS STORM WILL BE NEAR...
  HOPKINS BY 605 PM CDT.

THE TOWN OF PICKERING IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DB
Special weather statement, Jun 9, 5:57 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT MON JUN 9 2008

MOZ001-002-092330-
ATCHISON-NODAWAY-
557 PM CDT MON JUN 9 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND WESTERN NODAWAY
COUNTIES UNTIL 630 PM CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFAX...OR 5 MILES SOUTHEAST OF TARKIO...
MOVING EAST AT 20 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN ATCHISON AND
WESTERN NODAWAY COUNTIES...INCLUDING THE TOWN OF QUITMAN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

DB
Local storm report, Jun 9, 6:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
604 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             HOPKINS                 40.55N 94.82W
06/09/2008  E0.88 INCH       NODAWAY            MO   LAW ENFORCEMENT

&&

MRD

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:36 PM CDTSevere Thunderstorm WarningEAXJackson39 min
Jun 8, 7:52 PM CDTAreal Flood AdvisoryEAXCaldwell, Clinton, Daviess, Grundy, Linn, Livingston and 2 more6 hr
Jun 8, 8:05 PM CDTAreal Flood AdvisoryEAXAtchison, Clay, Clinton, Jackson, Platte, Ray64 hr
Jun 8, 8:07 PM CDTSevere Thunderstorm WarningEAXCass, Jackson38 min
Jun 8, 8:18 PM CDTFlash Flood WarningEAXClay, Jackson, Platte3 hr
Jun 8, 8:32 PM CDTSevere Thunderstorm WarningEAXJohnson43 min
Jun 8, 8:36 PM CDTSevere Thunderstorm WarningEAXLafayette39 min
Jun 8, 8:38 PM CDTRiver Flood WarningEAXAtchison, Holt28 hr
Jun 8, 8:46 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Chariton, Linn, Livingston, Ray3 hr
Jun 8, 8:54 PM CDTAreal Flood AdvisoryEAXBates, Cass4 hr
Jun 9, 2:27 AM CDTRiver Flood WarningEAXCass, Henry, Johnson57 hr
Jun 9, 2:27 AM CDTRiver Flood WarningEAXBates, Cass, Henry67 hr
Jun 9, 2:58 AM CDTRiver Flood WarningEAXJohnson, Pettis48 hr
Jun 9, 4:07 AM CDTRiver Flood WarningEAXChariton, Macon21 hr
Jun 9, 5:07 AM CDTRiver Flood WarningEAXAndrew, Nodaway17 hr
Jun 9, 7:48 AM CDTRiver Flood WarningEAXCarroll32 hr
Jun 9, 11:00 AM CDTRiver Flood WarningEAXCooper5 hr
Jun 9, 11:00 AM CDTRiver Flood WarningEAXHoward5 hr
Jun 9, 11:00 AM CDTRiver Flood WarningEAXCooper5 hr
Jun 9, 11:50 AM CDTAreal Flood WarningEAXAndrew, Atchison, Buchanan, Holt, Nodaway24 hr
Jun 9, 12:02 PM CDTAreal Flood WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Macon and 2 more72 hr
Jun 9, 12:09 PM CDTAreal Flood WarningEAXBates, Cass23 hr
Jun 9, 2:15 PM CDTRiver Flood WarningEAXAndrew, Buchanan19 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.